South Dakota, 2006

Hail in South Dakota, June 9, 2006

June 9, 2006 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 9, 2:48 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 9, 2:48 PM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
348 PM CDT FRI JUN 9 2006

.DISCUSSION...
WRMFNT IS SHOWING UP VERY WELL ON KFSD 88D AS A FINE LINE FM ERN
PLYMOUTH CO IA INTO S CENTRAL SD. DEFINITELY GOOD SFC DIRECTIONAL
WIND SHEAR EXISTS ALONG THIS BOUNDARY...BUT THE QUESTION RMNS HOW
MUCH CONVECTION WL FIRE ON IT THIS EVENING. OBVIOUSLY...GOOD LOW
LEVEL MSTR IS LACKING...WITH UPSTREAM DEWPTS IN SERN NEB AND SRN IA
NOTHING TO WRITE HOME ABOUT EITHER. THE BEST SATURATION EXISTS
FURTHER N OF THE WRMFNT...ACROSS THE NRN CWFA...WHERE TEMPS ARE A
LOT COOLER. QUITE A TEMP CONTRAST ACROSS THE CWFA FM N TO S ATTM.
ATTM...CONVECTION HAS BROKE OUT OVR THE BLKHLS AND NERN WY...BUT IT
IS HARD TO TELL WHETHER THIS ACTIVITY IS DRIVEN BY A S/W OR JUST
PURE MIXED OUT INSTABILITY. FOR TONIGHT...THERE IS QUITE A
DIFFERENCE BETWEEN THE NAM AND THE GFS...IN THAT THE NAM CONTS TO
BLOW UP CONVECTION ALONG AND N OF THE WRMFNT WITH STRONG DYNAMICS
AND A CONVECTIVELY INDUCED S/W ALONG THE BOUNDARY. THE GFS HAS
PRACTICALLY NOTHING. WITH THE LACK OF DECENT LOW LEVEL DEWPTS AND
HORRENDOUS SFC DPDS...DECIDED TO COMPROMISE BETWEEN THE TWO AND
ELIMINATED THE LIKELY POPS EXCEPT FOR LATE THIS EVENING AND AROUND
MIDNIGHT IN AN AREA FM MUCH OF SW MN TO NEAR STORM LAKE IA. THAT
AREA APPEARS TO BE IN A MID LVL DIFLUENCE ZONE WITH SOME DEEPER
MSTR. OBVIOUSLY...FRONTOGENESIS IS IN NO SHORT SUPPLY ALONG THE
WRMFNT...BUT ACTIVITY COULD BE MORE SCT THERE. SVR WISE...PARAMETERS
POINT BOTH TO A MICROBURST WIND AND HAIL THREAT ALONG THE WRMFNT
THIS EVENING. WITH INCREASING STABILITY HEADING NWD...THE THREAT IS
PROBABLY MORE ON THE HAIL SIDE AS THE AIR IS A BIT BETTER SATURATED.
THE NRN CWFA SHOULD SEE LITTLE OR NO SVR. BOTH GFS AND NAM
MANUFACTURE A LOT OF LOW CLOUDS LATER TONIGHT BEHIND THE DYNAMICS AS
CAA POURS IN. THIS FACT...COUPLED WITH THE WINDS STAYING UP ALLOWED
US TO KEEP LOWS AOA THE WARMER GUIDANCE READINGS.

MID LVL FRONT LINGERS EARLY SAT POKING BACK THRU ERN CWA...AND JUST
ENOUGH FRONTOGENESIS/DIV Q TO ENCOURAGE CONTINUATION OF HIER CHC
POPS FM SW MN BACK TWRD KSPW.  OTHER STORY TOMORROW WL BE THE DRASTIC
TEMPERATURE CHANGE.  WHILE NOT LKLY TO ENCOUNTER WHAT HAS OCCURRED
TO N TDA WHERE TMPS UNDER CLDS AND IN RAIN ARE IN THE LOWER TO MID
50S...WL BE MARKEDLY COLDER WITH ABUNDANCE OF LOW CLOUDS EXPECTED
ALONG WITH BLUSTERY ELY FLOW. WOULD TAKE AN ALL OR MOST OF DAY RAIN
TO KEEP TMPS IN MID 50S...AS EVEN AREAS OUT OF RAIN IN NRN MN HAVE
MADE TO ARND 60F. WL DO A LITTLE NON-DIURNAL DANCE WITH TMPS...BUT
SHUD BE JUST ABOVE RECORD LOW MAXES FOR THE DATE...WHICH ARE IN THE
MID TO UPPER 50S.

SAT NIGHT...ANOTHER WAVE COMES INTO THE AREA FROM THE W...BUT THIS
ONE WILL ENOUNTER IMPEDENCE FROM A DRIER ELY FLOW. ITS A STRONG
TROP UNDULATION...BUT DOES HAVE AN INTERVENING STABLE LAYER AND NOT
STRONG FRONTAL SUPPORT AS BETTER FRONTAL BNDRY IS SHOVED TO S.
THEREFORE...WL LIKELY HAVE AREA OF PCPN THAT IS DECENT TO W...
FIZZLING AS IT TRIES TO GO EWRD...OR EVEN SPLITTING WITH DYNAMICS
TO N...AND THERMODYNAMICS TO S. ENOUGH ELEVATED INSTABILITY TO KEEP
IN THREAT OF THUNDER.  SUNDAY INTO MONDAY...AGAIN WL BE GENERALLY
QUIET...OUTSIDE A THREAT FOR A SHOWER OR THUNDERSTORM NR K9V9/KHON
ON LTR SUNDAY NIGHT/EARLY MON WITH RETURN FLOW STRENGTHENING AND
LINGERING BNDRY INTERACTING WITH POTENTIAL WK WAVE.

MDLS CONTINUE TO HAVE DIFFICULTY LOCKING IN ON A SLN FOR NEXT WEEK.
WILD FLUCUATIONS IN GFS FOR LAST 3 RUNS...BUT SEEMS TO BE A
SUPERENSEMBLE TENDENCY FOR CONSENSUS AROUND 12Z/8 ECMWF/12Z GFS/00Z
ENS MEAN...WITH EXCEPTION OF HANDLING BACKDOOR REINFORCEMENT ON
MON NIGHT/TUE INTO ERN PLAINS. FAIRLY SHARP UPR RIDGE LOOKS TO
BRIEFLY RETROGRADE EARLY WEEK...THEN REBUILD THRU MID TO LATE WEEK
IN NRN PLAINS. FOR THIS REASON...PREFER TO HAVE A BETTER DOWNSTREAM
SFC RIDGE THRU MN BY TUE/WED THAN SHOWN IN 12Z GFS. WL CONTINUE
THREAT FOR SOME SHRA/TSRA ALONG BNDRY MON NIGHT INTO EARLY TUE AS
PRESSES SWRD...BUT NOT A SIG EVENT. STABILIZING HIGH SETTLING TO
E THROUGH MIDWEEK...BUT TMPS ALREADY SHUD START MODERATING WITH
RIDGING/WARMING ALFT...W WED AND MOST AREAS A FEW MORE DEGREES ON
THU.  WITH LARGE WARMING ON 12Z RUNS...AND NOTING A TREND LATELY FOR
A SEVERE COLD BIAS TO DAY 4-7 TMPS...HESITATE TO GO AS COLD AS
PROGGED...ESPLY BY LATER NEXT WEEK...SO WL PUSH LIMITS OF
COLLABORATION ON TMPS.  NEXT CHC OF TSRA LOOKS TO BE DAY 7...THU
NIGHT INTO FRI...WHEN START TO GET MORE WAVE ENERGY KNOCKING
INTO RIDGE...AS WELL AS LLJ AND 850 HPA BNDRY TO WORK WITH.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

MJF/CHAPMAN
Hazardous weather outlook, Jun 9, 10:51 AM CST, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1151 AM CDT FRI JUN 09 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1151 AM CDT FRI JUN 09 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A FEW THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON ALONG THE
MISSOURI RIVER...AND THEN WILL SPREAD NORTHEAST TONIGHT.

SOME OF THE INITIAL STORM DEVELOPMENT COULD BE SEVERE ALONG THE
MISSOURI RIVER INVOLVING SUPERCELLS...CAPABLE OF LARGE HAIL UP TO
THE SIZE OF GOLF BALLS AND WIND GUSTS TO 70 MPH. AS THE STORMS
MOVE EAST TO NORTHEAST...A SEVERE WEATHER THREAT WILL CONTINUE
MAINLY ALONG AND SOUTH OF I 90. APPROACHING I 90...THE ATMOSPHERE
IS A BIT MORE SATURATED NORTH OF A WARM FRONT...THEREFORE STRONG
MICROBURST TYPE WINDS ARE SOMEWHAT LESS OF A THREAT. BUT HAIL TO
THE SIZE OF QUARTERS COULD OCCUR ALONG WITH GUSTINESS TO 60 MPH.
NORTH OF I 90...THE ATMOSPHERE RAPIDLY STABILIZES. THE SEVERE
THREAT ALONG AND SOUTH OF I 90 SHOULD WANE AFTER 11 PM AS THE
UPPER AIR ENERGY MOVES EAST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 88 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clay

When
June 9, 5:42 PM CST
Where
Clay County, Meckling
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.833, -97.067

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2006Every state in 2006This day in weather historyWarnings in South Dakota, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5514691.